Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2018, 3:01 PM MDT for Kiowa County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 3:01 PM MDT (21:01 UTC)
- Expired
- May 24, 2018, 3:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
160
WUUS55 KPUB 242101
SVRPUB
COC061-242145-
/O.NEW.KPUB.SV.W.0029.180524T2101Z-180524T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
301 PM MDT THU MAY 24 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Western Kiowa County in southeastern Colorado...
* Until 345 PM MDT
* At 300 PM MDT, a severe thunderstorm was located 7 miles north of
Haswell, or 43 miles northwest of Lamar, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10302 3852 10327 3853 10317 3855 10318
3861 10317 3862 10299 3854 10279
TIME...MOT...LOC 2100Z 307DEG 25KT 3856 10314
HAIL...1.00IN
WIND...60MPH
$$
284 follow-up statements
011
WWUS55 KPUB 242108
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
308 PM MDT THU MAY 24 2018
COC061-242145-
/O.CON.KPUB.SV.W.0029.000000T0000Z-180524T2145Z/
Kiowa CO-
308 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WESTERN KIOWA COUNTY...
At 307 PM MDT, a severe thunderstorm was located north of Haswell,
or 41 miles northwest of Lamar, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10302 3852 10327 3853 10317 3855 10318
3861 10317 3862 10299 3854 10279
TIME...MOT...LOC 2107Z 313DEG 20KT 3853 10311
HAIL...1.00IN
WIND...60MPH
$$
28209
WWUS55 KPUB 242117
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
317 PM MDT THU MAY 24 2018
COC061-242145-
/O.CON.KPUB.SV.W.0029.000000T0000Z-180524T2145Z/
Kiowa CO-
317 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WESTERN KIOWA COUNTY...
At 317 PM MDT, a severe thunderstorm was located near Haswell, or 38
miles northwest of Lamar, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 10326 3853 10317 3855 10318 3860 10315
3862 10299 3854 10279 3827 10302
TIME...MOT...LOC 2117Z 335DEG 15KT 3849 10310
HAIL...1.00IN
WIND...60MPH
$$
28531
WWUS55 KPUB 242125
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
325 PM MDT THU MAY 24 2018
COC061-242145-
/O.CON.KPUB.SV.W.0029.000000T0000Z-180524T2145Z/
Kiowa CO-
325 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WESTERN KIOWA COUNTY...
At 324 PM MDT, a severe thunderstorm was located northeast of
Haswell, or 38 miles northwest of Lamar, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 10326 3853 10317 3855 10318 3860 10315
3862 10299 3854 10279 3827 10302
TIME...MOT...LOC 2124Z 271DEG 13KT 3851 10308
HAIL...1.25IN
WIND...60MPH
$$
28547
WWUS55 KPUB 242143
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
343 PM MDT THU MAY 24 2018
COC061-242152-
/O.EXP.KPUB.SV.W.0029.000000T0000Z-180524T2145Z/
Kiowa CO-
343 PM MDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY WILL
EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3851 10326 3853 10317 3855 10318 3860 10315
3862 10299 3854 10279 3827 10302
TIME...MOT...LOC 2142Z 307DEG 25KT 3844 10296
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:50 PM MDT, 11 minutes earlier.
Area forecast discussion, May 24, 2:50 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 250 PM MDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 249 PM MDT Thu May 24 2018 Tstms popped up in El Paso county around midday and have been moving east. It looks like the best chances for tstms this evening will probably be over Kiowa county, but the NAM and HRRR also show activity in Baca county, with a slight chance that something will also pop up in Prowers county. There could be one or two storms that reach severe limits. After midnight conditions should be dry. Friday, an upper level ridge will be over the state and both the NAM and the GFS show dry conditions across southeast and south central CO, along with above average temps. Highs acrs the southeast plains will mostly be in the upper 80s to lower 90s, with 80s in the Upper Arkansas and San Luis Valleys. .LONG TERM...(Friday night through Thursday) Issued at 249 PM MDT Thu May 24 2018 Friday night through Sunday...Upper closed low over northern CA Fri night will slide into the Great Basin for Sat and Sun, producing strong deep southwest flow across the Four Corners. This will serve to continue warm and dry conditions across the state, and coupled with increasing winds, fire danger will be the main concern for both Sat and Sun. Decided to issue a Fire Weather Watch for much of the area for Sat, with the eastern plains left out due to fuels info indicating green up. Look for high temps in the upper 70s to lower 80s for the high valleys, and upper 80s to upper 90s for the plains. Monday through Wednesday...The upper low weakens Mon and begins to eject to the east-northeast across the Rockies through Wed. Exact timing is still questionable and Mon may end up being another potential fire weather day, but at some time during Mon a weak cold front pushes south across the Palmer Divide, cooling temps slightly and raising humidity levels. Winds should ease as well, with isolated diurnal showers and storms each day for the higher terrain and far eastern plains. Temps will warm into the 70s for the high valleys, and 80s to around 90F for the plains. Thursday...Another upper trough develops over the West Coast late Wed, producing brisk w-sw flow across the Four Corners and western Colorado once again. Temps will again warm to near 80F for the high valleys, and 80s to lower 90s for the plains. Depending on how much pcpn is received through mid-week, the forecast area might be right back into enhanced fire danger. Stay tuned. Moore && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 249 PM MDT Thu May 24 2018 VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS, with an upper level ridge over the area. Winds should mostly be 12 kts or less. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday morning through Saturday evening for COZ220>230. && SHORT TERM...28 LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, May 24, 11:53 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1153 AM MDT Thu May 24 2018 COZ058>089-093>099-251800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1153 AM MDT Thu May 24 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and into the evening over El Paso, Kiowa, Baca and Prowers counties. If storms develop, the primary threats will be lightning, gusty outflow winds and small hail. However, one or two storms over Kiowa, Prowers and Baca counties could become severe, with 60 mph winds, and quarter size hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a general thunderstorm risk for each day, mainly over the mountains. Sunday afternoon there is a chance for thunderstorm development over the far eastern plains. The main storm threats are expected to be lightning, gusty outflow winds and possibly small hail. Near critical fire conditions will exist Friday through Monday, with an emphasis on Saturday and Sunday being the most critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late this afternoon and into this evening over El Paso, Kiowa, Prowers and Baca counties. 28/28
In the hours before
Special weather statement, May 24, 2:56 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
256 PM MDT THU MAY 24 2018
COZ095-242115-
Western Kiowa County CO-
256 PM MDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
315 PM MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Haswell, or 46 miles west of Cheyenne Wells, moving
southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Kiowa
County.
LAT...LON 3840 10306 3852 10324 3853 10323 3853 10317
3861 10317 3861 10292
TIME...MOT...LOC 2056Z 298DEG 12KT 3861 10317
28The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:29 PM MDT | Fire Weather Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more | 24 hr |
| May 24, 2:56 PM MDT | Special Weather Statement | PUB | Kiowa | 19 min |
| May 24, 3:34 PM MDT | Special Weather Statement | PUB | Elbert | 26 min |
| May 24, 3:46 PM MDT | Special Weather Statement | PUB | Kiowa | 29 min |
| May 24, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 38 min |
| May 24, 4:01 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
| May 24, 4:04 PM MDT | Special Weather Statement | PUB | Elbert | 41 min |
| May 24, 4:22 PM MDT | Special Weather Statement | PUB | Prowers | 38 min |
| May 24, 5:46 PM MDT | Special Weather Statement | PUB | Prowers | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.